Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 3:57 PM MDT for 5 counties in Idaho. It was in force for 44 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 3:57 PM MDT (21:57 UTC)
- Expired
- May 31, 2018, 4:41 PM MDT
- In force
- 44 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 34 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:00 PM MDT | TORNADO | 13 Ne Atomic City, ID | REPORT FROM INL EMPLOYEE COMPLETE WITH IMAGES AND VIDEO. THE TORNADO TOUCHED DOWN ABOUT A HALF MILE SOUTHEAST OF THE MFC FACILITIES AT INL AND HEADED NORTH/NORTHEAST. LITTLE TO NO DAMAGE AT OUR BUILDINGS REPORTED. REPORTED BETWEEN 4 AND 4:30 PM. |
| May 31, 4:05 PM MDT | HAIL 2.5 | 13 Ne Atomic City, ID | HAIL ESTIMATED BETWEEN 4 AND 4:30. PHOTO FROM THE INL MFC FACILITY - IMAGE ON SOCIAL MEDIA. |
| May 31, 4:10 PM MDT | TSTM WND GST 68 | Wsw Atomic City, ID | ARL ATOMIC CITY MESONET SITE AT 410PM. |
| May 31, 4:28 PM MDT | TORNADO | Atomic City, ID | LOOKING NE. |
| May 31, 4:30 PM MDT | TSTM WND GST 52 | 4 Nne Central Inl, ID | ARL NAVAL REACTOR FACILITY |
| May 31, 4:50 PM MDT | TORNADO | 10 Ne Atomic City, ID | PHOTO TAKEN FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
737
WUUS55 KPIH 312157
SVRPIH
IDC011-013-019-023-051-312300-
/O.NEW.KPIH.SV.W.0035.180531T2157Z-180531T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
357 PM MDT THU MAY 31 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Eastern Blaine County in central Idaho...
Southwestern Jefferson County in southeastern Idaho...
Southeastern Butte County in southeastern Idaho...
Western Bonneville County in southeastern Idaho...
Northwestern Bingham County in southeastern Idaho...
* Until 500 PM MDT
* At 356 PM MDT, a severe thunderstorm was located 12 miles southwest
of Atomic City or 26 miles southeast of Arco, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atomic City, Central Inl, Southeast Inl, Southwest Inl, East Butte
and Big Southern Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 11289 4334 11327 4377 11292 4352 11237
TIME...MOT...LOC 2156Z 220DEG 24KT 4332 11299
HAIL...1.25IN
WIND...60MPH
$$
KB2 follow-up statements
257
WWUS55 KPIH 312215
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
415 PM MDT THU MAY 31 2018
IDC013-312224-
/O.CAN.KPIH.SV.W.0035.000000T0000Z-180531T2300Z/
Blaine ID-
415 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BLAINE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.
LAT...LON 4332 11269 4353 11310 4372 11287 4352 11237
TIME...MOT...LOC 2214Z 236DEG 49KT 4352 11265
$$
IDC011-019-023-051-312300-
/O.CON.KPIH.SV.W.0035.000000T0000Z-180531T2300Z/
Jefferson ID-Butte ID-Bonneville ID-Bingham ID-
415 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN JEFFERSON...SOUTHEASTERN BUTTE...WESTERN BONNEVILLE
AND NORTHWESTERN BINGHAM COUNTIES...
At 414 PM MDT, a severe thunderstorm was located near Southeast Inl
or 24 miles southwest of Terreton, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Atomic City, Central Inl, Southeast Inl, Southwest Inl and East
Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4332 11269 4353 11310 4372 11287 4352 11237
TIME...MOT...LOC 2214Z 236DEG 49KT 4352 11265
HAIL...1.25IN
WIND...60MPH
$$
JKEYES274
WWUS55 KPIH 312241
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
441 PM MDT THU MAY 31 2018
IDC011-019-023-051-312249-
/O.CAN.KPIH.SV.W.0035.000000T0000Z-180531T2300Z/
Jefferson ID-Butte ID-Bonneville ID-Bingham ID-
441 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
SOUTHEASTERN BUTTE...WESTERN BONNEVILLE AND NORTHWESTERN BINGHAM
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.
LAT...LON 4332 11269 4353 11310 4372 11287 4352 11237
TIME...MOT...LOC 2238Z 220DEG 24KT 4365 11250
$$
KBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:42 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 31, 1:42 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 142 PM MDT Thu May 31 2018 .SHORT TERM...Tonight through Friday night. Well, thunderstorms this afternoon are quiet a bit more interesting that yesterday. A cold front is slowly moving east across the region. As the afternoon continues, we expect a line of storms to move slowly east from the Magic Valley. Strong thunderstorms are also developing well out ahead of the front. Also, some descent low level shear so an isolated tornado is possible along with large hail and damaging straight-lined winds. A severe thunderstorm watch is in effect until 8 PM for much of the region minus Custer County where it looks like most of the action will remain southeast of there. Expect activity to gradually diminish this evening as we lose the heat of the day. During the overnight hours, a reinforcing cold front will arrive from the northwest. This will spread bring another round of showers across the region with the best chances for showers overnight closer to the Montana border. Showers will linger into Friday morning, perhaps early afternoon around the Teton Valley area. Then, we will see clearing skies with brisk conditions developing. Potentially, may need a wind advisory across portions of the region. Valle .LONG TERM...Saturday through next Thursday...The weekend will be warm and dry with no chance for precipitation. An approaching trough early next week will bring a chance for precipitation Monday into Tuesday though chances right now are low. NP/Valle && .AVIATION...Thunderstorms will again run TAF's this afternoon and evening with a line of thunderstorms expected and isolated severe thunderstorms expected as well. The line of thunderstorms will track through BYI, PIH and IDA early this evening. Expect strong wind gusts with these thunderstorms as well. NP/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 31, 2:25 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL RUPERT 42.62N 113.67W
05/31/2018 E0.50 INCH MINIDOKA ID TRAINED SPOTTER
&&
NPLocal storm report, May 31, 2:29 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM FUNNEL CLOUD 1 WNW IDAHO FALLS 43.50N 112.05W
05/31/2018 BONNEVILLE ID TRAINED SPOTTER
CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 1
WNW IDAHO FALLS.
&&
NPLocal storm report, May 31, 2:40 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL W RUPERT 42.62N 113.67W
05/31/2018 M1.00 INCH MINIDOKA ID PUBLIC
DIME TO QUARTER SIZE HAIL OBSERVED IN CITY
LIMITS.
&&
NPLocal storm report, May 31, 3:01 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
301 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL RUPERT 42.62N 113.67W
05/31/2018 E0.50 INCH MINIDOKA ID PUBLIC
MARBLE AND PEA SIZE HAIL.
&&
NPSpecial weather statement, May 31, 3:44 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Pocatello ID 344 PM MDT THU MAY 31 2018 IDZ022-312245- South Central Highlands ID- 344 PM MDT THU MAY 31 2018 ...THUNDERSTORM LIFTING NORTHEAST ACROSS THE UTAH BORDER TOWARD ELBA THROUGH 445 PM MDT... At 341 PM MDT, radar indicated a thunderstorm 9 miles southwest of Almo or 12 miles southeast of Oakley Reservoir, moving northeast at 20 mph. Brief moderate rain and wind gusts to 40 mph are possible with this storm as it lifts northeast toward Elba through 445 PM MDT. Locations impacted include... Malta, Almo, Elba, Mt Harrison and City Of Rocks. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Idaho. LAT...LON 4199 11393 4245 11372 4229 11330 4199 11362 TIME...MOT...LOC 2141Z 207DEG 19KT 4202 11378 Huston
Local storm report, May 31, 3:57 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
357 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL PAUL 42.61N 113.78W
05/31/2018 E1.75 INCH MINIDOKA ID PUBLIC
ESTIMATED HAIL SIZE FROM SOCIAL MEDIA
PICTURE.
&&
NPThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:18 PM MDT | Special Weather Statement | PIH | Oneida, Power | 57 min |
| May 30, 6:46 PM MDT | Special Weather Statement | PIH | Minidoka | 44 min |
| May 30, 7:20 PM MDT | Special Weather Statement | PIH | Bannock | 55 min |
| May 30, 7:24 PM MDT | Special Weather Statement | PIH | Bingham | 51 min |
| May 30, 7:38 PM MDT | Special Weather Statement | PIH | Franklin | 82 min |
| May 30, 8:19 PM MDT | Special Weather Statement | PIH | Blaine | 56 min |
| May 30, 8:24 PM MDT | Special Weather Statement | PIH | Bonneville, Caribou | 81 min |
| May 30, 8:32 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Minidoka, Power | 88 min |
| May 30, 8:37 PM MDT | Special Weather Statement | PIH | Bear Lake | 83 min |
| May 30, 8:54 PM MDT | Special Weather Statement | PIH | Custer | 81 min |
| May 30, 9:18 PM MDT | Special Weather Statement | PIH | Bonneville | 42 min |
| May 31, 10:41 AM MDT | River Flood Watch | PIH | Bonneville | 18 hr |
| May 31, 12:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 35 min |
| May 31, 1:03 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison, Teton | 27 min |
| May 31, 1:16 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Jefferson, Madison | 24 min |
| May 31, 1:27 PM MDT | Tornado Warning | PIH | Fremont, Jefferson, Madison, Teton | 33 min |
| May 31, 1:42 PM MDT | Special Weather Statement | PIH | Lincoln | 33 min |
| May 31, 1:44 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Fremont, Jefferson, Madison | 46 min |
| May 31, 1:58 PM MDT | Tornado Warning | PIH | Fremont, Madison, Teton | 32 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Lincoln | 52 min |
| May 31, 2:13 PM MDT | Special Weather Statement | PIH | Bonneville | 32 min |
| May 31, 2:18 PM MDT | Special Weather Statement | PIH | Minidoka | 42 min |
| May 31, 2:33 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 31 min |
| May 31, 2:42 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Minidoka | 48 min |
| May 31, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln, Minidoka | 33 min |
| May 31, 3:02 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Minidoka, Power | 43 min |
| May 31, 3:12 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Minidoka, Power | 33 min |
| May 31, 3:27 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Butte, Power | 34 min |
| May 31, 3:44 PM MDT | Special Weather Statement | PIH | Cassia | 61 min |
| May 31, 4:25 PM MDT | Special Weather Statement | PIH | Jefferson | 35 min |
| May 31, 4:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 31, 4:31 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Jefferson | 29 min |
| May 31, 4:46 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison | 29 min |
| May 31, 4:50 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 40 min |
| May 31, 5:15 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Fremont, Jefferson, Madison, Teton | 45 min |
| May 31, 5:22 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Power | 38 min |
| May 31, 5:24 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 51 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.